Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
Question: Pain in multiple joints
|Amedee - Thu Oct 15, 2009 11:54 am|
Last April both of my feet and ankles swelled up and both feet became very red and very painful. Part of the swelling was edema because on my ankles and lower shins I could leave dents just by pushing in and I get that when the weather is hot and I sit for prolonged periods which happened the day before but I have never had paid with that. I don't have health insurance and am not currently working but I was in so much pain that I went to an urgent care clinic and they charged me $165. and did no tests but told me I had either pseudogout or rheumatoid arthritis. Since then I have had frequent pain in both feet, both knees, both hips and upper buttocks. The pain in my feet are at the base of the toes and sometimes includes minor swelling but not usually, the base of the middle toe, the insteps and the back of both heels. The pain in both knees doesn't seem to have a specific point but they are very stiff especially in the morning. They improve with movement and the pain will come back if I rest during the day. The pain in my hips is at a point on the outer leg where it meets the hip and the buttocks is the upper buttocks in the center on both sides. From the research I have done it appears that most of these points seem to correspond to bursa sacs but it is not extreme pain and except for occasionally the base of my toes I do not see any swelling, nor have I noticed any redness or heat. I don't have the pain in the hips and buttocks every day but when I do it is always on both sides. I pretty much always have the pain in my feet and the stiffness in my knees. Do you think this is related to pseudogout or could it be rheumatoid arthritis or bursitis or what? I have read about all of these conditions and my symptoms don't really seem to fit. Thank you
|Debra Van Ness RN - Sat Oct 17, 2009 9:59 am|
Sounds typical of rheumatoid. But it could also be a few other things including fibromyalgia. However, with fibromyalgia you have pain even in areas not near sites of the joints.
Because the pain is on both sides of the body pretty much at the same time and acoompanied by swelling, this is why it sounds like rheumatoid arthritis. If so, then the only treatments really seem to be to treat symptoms. They do have some new drugs out now that they use though.
You really need more follow up. But I understand the lack of insurance and funds.
Also with rheumatoid, over time, you will see actualy damage to the joints. The fingers are very likely to be affected and you see abnormal curves at the joint sites. The ulner drift is common (when the fingers seem to have the joints drifting toward the outside of the hand....towards the pinky finger). Damage is likely to show up in some of the joints before long if it is rheumatoid arthritis. And inflammation at the joint sites is common and shows up as red swollen areas at the joint sites.
I might tell you that if it were me I might take some ibuprofen, aleve, or aspirin for the joint pain because they are all anti-inflammatory meds. They can help the pain some. But remember, I am not a doctor. But it is what I would do for myself. But you must be sure that the meds I mentioned do not interact with any of the other medications you take. If you are not on a blood thinner or some other kinds of anti-inflammatory meds, then it is probably ok to take one of the over the counters I mentioned. Also keep in mind that these meds can cause some stomach problems for some people.
You also feel very tired all the time with these diseases. I see you have narcolepsy so that may not be anything new to you.
Please try not to worry, but follow up with a physician as soon as you can. They can test you with blood tests to diagnose rheumatoid. The they can rule it out or prove it is rheumatoid arthritis.
|Amedee - Sun Oct 18, 2009 1:02 am|
Thank you for your response. Since I posted that the pain in my feet has gotten so bad that it is almost impossible to sleep at night or function during the day so I am going to see my family doctor who prescribes the meds for my sleep disorder Monday or Tuesday, I had forgotten to mention the constant exhaustion but that has gotten progressively worse and doesn't seem to me to be completely caused by the sleep disorder since it seems to coincide with the pain. May be with the combination of the sleep disorder and rheumatoid arthritis if that's what it is, I can qualify for social security disability which will allow me to get Medicare in a year or maybe the democrats will actually pass health care reform that doesn't take 3-5 years to go into effect.
|Tom Plamondon PA-C - Mon Oct 19, 2009 12:55 pm|
It would be worthwhile to do some rheumatoid testing since the treatment of rheumatoid is somewhat different than that of osteoarthritis. Also, early treatment of rheumatoid arthritis helps with long term outcomes.
Methotrexate is an effective medication for RA and relatively inexpensive.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.